RSS Feed Print
Memantine (Nameda) Side effects
pa123
Posted: Sunday, August 11, 2019 6:53 PM
Joined: 8/11/2019
Posts: 37


My father has dementia.  He was diagnosed in June 2018.  At that time, he was taking donepenzil (Aricept).   He forgot stuff, but it was manageable.  In June 2019, the neurologist prescribed Memantine for him.   Things have gone down considerably since.    He seems a lot more confused and a lot more aggressive to my mom and me.    We are going to talk to the neurologist to take him off Memantine.  Has anyone else has similar side effects with Memantine (Nameda)?
ruthmendez
Posted: Sunday, August 11, 2019 8:20 PM
Joined: 9/8/2017
Posts: 2152


Yes.  My father was on Memantine ~2 yrs before I discontinued it.  When he started with the aggression, I decided it was no longer effective.  It probably made him more anxious and confused.  Actually, I noticed him more confused when he was started on Memantine, but I think he adjusted a bit with his usual routine.  However, as the disease progressed, I felt he should no longer be on it.  Anti-depressants did not help either. 

At that time, he needed an antipsychotic. The neurologist referred him to a geriatric psychiatrist at that point.  She was godsent.  


Doityourselfer
Posted: Sunday, August 11, 2019 8:49 PM
Joined: 9/5/2017
Posts: 409


My husband was on namenda for approximately 2 years.  He had no side effects but this medication didn't help him.  It was a waste of money.
lalati
Posted: Sunday, August 11, 2019 9:43 PM
Joined: 8/11/2019
Posts: 1


Hi! my Dad was on Aricept and Memantine when he was first diagnosed 3 years ago, the neurologist discontinued the Memantine for a while and he was recently put back on it as he's entered late stages. We and his daily care team noticed that he was aggressive at first especially around bathing,  also talked to his neurologist about it and she said we could discontinue if need be. It's been about 2 months and he's settled out a bit. He's still on it and is not as aggressive/agitated as he had been as it was ramping up. We're going to continue monitoring his behaviour and see if he continues to be aggressive or will settle out. Good luck!
NoSiblings
Posted: Monday, August 12, 2019 8:18 AM
Joined: 9/3/2016
Posts: 215


My mom was on both Aricept and Namenda. She was fortunate not to really have side effects from either one. I don't think the Aricept helped at all, but I think I did see some benefit when she started the Namenda. All the effects are short term, however. My mom is now Stage 7 and on hospice. We are discontinuing both the Aricept and the Namenda. Prior to being started on the Namenda she had to be placed in geri-psych twice for violence, and so is also on some anti-psychotics. We are continuing those.

One of the most frustrating things about this disease is that with the few medicines out there specifically for it, there's really no way to tell if they are beneficial at all and if they are for how long they are. It really is trial and error. I know the brain is very complicated, but I don't understand shy science knows so very little about this disease.


Bbutterfly31499
Posted: Monday, August 12, 2019 10:12 AM
Joined: 8/12/2019
Posts: 1


My Mom is on Memantine.  She is showing signs of more confusion and anger.  Do you think the Memantine could cause this?  I read some of the other posts and they were saying their loved ones showed signs of aggression.
GothicGremlin
Posted: Monday, August 12, 2019 6:25 PM
Joined: 4/7/2019
Posts: 71


I've been having thoughts about talking to her doctor about the Namenda as well.  My sister is on a low dose of it and it really messes with her digestive system. I know it's miserable for her. I can't say I've seen any benefits from the Namenda myself, but my sister says she feels "more clear". Soooo, time for a discussion, I think.

The Aricept is mostly benign....I probably am seeing some benefits there, but not a lot. 



romiha
Posted: Monday, August 12, 2019 7:08 PM
Joined: 12/21/2014
Posts: 564


My mom had no side effects from taking Aricept or Namenda.  However, when the Namenda was (inadvertantly) discontinued her ability to function plummeted.  Once back on Namenda, she did better.  As her primary caregiver, I was better able to care for her if her own legs could bear weight when transferring from her transport chair to toilet/transport chair to bed.  Off the Namenda and she could not bear weight on her legs - there seemed to be a disconnect between her brain and legs.  She could not sit up straight.  She had issues swallowing.  All those resolved so long as she had Namenda on board.

She was also on an antipsychotic due to "profound paranoid delusions" a few years prior.  We tried to wean her off that and she started to "get mean" again, so it was restarted.  The last several months that was switched out for respiradone - she was not sleeping and if she didn't sleep, neither did I!  The respiradone worked wonders for that. 

I only discontinued the Namenda (and Aricept) when she was in the active dying process and unable to swallow. 

River Styx
Posted: Tuesday, August 13, 2019 8:50 AM
Joined: 1/30/2019
Posts: 43


Yes.  My Mom was on it for a very short time.  She started to hallucinate.  Our family doctor took her off of it right away.
 
× Close Menu